Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 53, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at May 16, 2020, 2:11 PM CDT for Bowie County, Cass County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 2:11 PM CDT (19:11 UTC)
- Expired
- May 16, 2020, 2:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bowie County, TX, Cass County, TX
The radar
The Shreveport radar (KSHV), 110 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WFUS54 KSHV 161911
TORSHV
TXC037-067-161945-
/O.NEW.KSHV.TO.W.0053.200516T1911Z-200516T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
211 PM CDT Sat May 16 2020
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Northwestern Cass County in northeastern Texas...
South central Bowie County in northeastern Texas...
* Until 245 PM CDT.
* At 211 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maud, or 13 miles south of New Boston, moving
northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cass and south central Bowie Counties, including the
following locations... Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3326 9436 3323 9440 3336 9457 3343 9444
TIME...MOT...LOC 1911Z 148DEG 19KT 3326 9440
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
132 follow-up statements
891
WWUS54 KSHV 161918
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
218 PM CDT Sat May 16 2020
TXC067-161928-
/O.CAN.KSHV.TO.W.0053.000000T0000Z-200516T1945Z/
Cass TX-
218 PM CDT Sat May 16 2020
...THE TORNADO WARNING FOR NORTHWESTERN CASS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3343 9444 3329 9438 3327 9441 3329 9443
3328 9444 3329 9447 3330 9448 3336 9457
TIME...MOT...LOC 1918Z 148DEG 18KT 3329 9442
$$
TXC037-161945-
/O.CON.KSHV.TO.W.0053.000000T0000Z-200516T1945Z/
Bowie TX-
218 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL BOWIE COUNTY...
At 218 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maud, or 11 miles south of New Boston, moving
northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3343 9444 3329 9438 3327 9441 3329 9443
3328 9444 3329 9447 3330 9448 3336 9457
TIME...MOT...LOC 1918Z 148DEG 18KT 3329 9442
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
13963
WWUS54 KSHV 161929
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
229 PM CDT Sat May 16 2020
TXC037-161945-
/O.CON.KSHV.TO.W.0053.000000T0000Z-200516T1945Z/
Bowie TX-
229 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL BOWIE COUNTY...
At 229 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of New Boston, moving northwest at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3343 9444 3335 9442 3332 9449 3336 9457
TIME...MOT...LOC 1929Z 145DEG 22KT 3336 9448
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 1:19 PM CDT, 52 minutes earlier.
Area forecast discussion, May 16, 1:19 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 119 PM CDT Sat May 16 2020 .AVIATION... For the 16/18Z TAF period, mostly MVFR cigs are currently observed at our area terminals this afternoon with this extensive low cloud cover expanding north and east ahead of an upper trough and closed low across East Texas. Expect showers and thunderstorms to become more numerous this afternoon and through this evening as the upper trough and the center of the low shift farther east into the area. Showers will continue through much of Sunday morning with embedded thunderstorms still possible as the trough moves directly overhead and winds begin to veer more W/NW as the sfc low shifts eastward. Wind speeds will vary through the period, generally ranging from 5-15 kts with some higher gusts near 20kts possible. Cigs will be slow to improve behind the trough and passing low with IFR/MVFR conditions likely prevailing through the remainder of the period. /19/ && .PREV DISCUSSION... /issued 1158 AM CDT Sat May 16 2020/ UPDATE... Showers continue to develop and expand across the region late this morning as an upper trough and closed low pivot farther eastward into NE Texas. As more heating comes into play, expect the coverage and intensity of convection to increase along with thunderstorms becoming more likely through this afternoon. The current forecast continues to reflect this, but did increase PoPs slightly for some areas this afternoon to reflect the upward trend that is expected as heating becomes more of a factor. Temperatures also required some slight tweaks based on current hourly trends and with the increase in convection through the remainder of today. Otherwise, the forecast is on track and no other changes are planned at this time. Updated text products have already been issued. /19 PREV DISCUSSION... /issued 444 AM CDT Sat May 16 2020/ SHORT TERM.../Today through Sunday night/ Partly to mostly cloudy skies with a light E/SE wind this morning. Our temps are all pretty much in the upper 60s and lower 70s, but there are some cooler low to mid 60s residing in the I-30 corridor. KSHV radar and area mosaics are showing new shower activity lifting into deep E TX with the large complex of storms in the TX coastal bend. The GFS/Nam models shift this feature N across E TX and then NE/E right over the heart of the four state area by midnight. Both a weak surface low and a 572/3dam low over our three states intersection at midnight. So we can expect increasing clouds and slightly cooler than average readings as a result for the day. Coverage of showers and thunderstorms will be on the increase, being diurnally driven to bring some heavy down pours. The SPC has us in a marginal risk for severe with poor lapse rates and some modest shear. Depending on the evolution of this system; we could have need for a flood watch in the I-30 corridor where FFG is lowest, but overall thinking is widespread flooding will not occur. However, perhaps some banding or training may unfold that could boost output for some locales. The WPC QPF is for widespread 1 to 2 inch amounts. We would need 3 to 4 inch amounts to have need of a warning and that may occur in a few isolated trained areas. Sunday will still be wet to start, especially in the S AR as the upper low lumbers Eastward. We will see thinning of showers and thunderstorms from SW to NE overnight and to rap up the weekend as this weak surface low and upper low drift overhead. /24/ LONG TERM.../Monday through Friday Night/ Upper trof to move well se of the region, as a closed low over the srn Great Lakes region picks it up in the westerlies. Amplified upper ridge axis to bisect the CONUS down the Plains, and its influence will keep our region dry and near to above normal with respect to temps through much of the work week. Influence of the upper ridge to begin diminishing towards the end of the work week, as another disturbance infringes upon the High Plains. This may open us up to some chances for rain late in the pd, but have stayed with the dry NBM as this is a relatively new trend. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 80 63 82 / 80 70 30 10 MLU 69 80 64 81 / 80 90 50 10 DEQ 64 82 57 82 / 80 50 10 0 TXK 67 80 60 80 / 90 60 20 0 ELD 66 78 60 81 / 90 80 30 10 TYR 66 81 62 82 / 60 50 10 0 GGG 66 81 62 82 / 70 60 20 10 LFK 67 83 64 84 / 70 50 30 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/24/12
Hazardous weather outlook, May 16, 5:24 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Sat May 16 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorms will increase across the region today and tonight. Although widespread severe weather is not expected, a few isolated severe thunderstorms with damaging winds and large hail cannot be ruled out. In addition, pockets of heavy rainfall will also be possible today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Coverage of thunderstorms will diminish Sunday before moving east of our region by Sunday night. Otherwise, some chances for thunderstorms may return late in the work week. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 12
In the hours before
Special weather statement, May 16, 1:18 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020
TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hagansport, Mount Vernon and Purley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
3337 9523 3321 9512 3315 9513 3306 9526
3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523
13Special weather statement, May 16, 2:07 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Shreveport LA 207 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 207 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near Maud, or 14 miles south of New Boston, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dalby Springs, Bryans Mill and Spring Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452 TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440 13
Special weather statement, May 16, 2:08 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Shreveport LA 208 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 208 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Linden, or 10 miles west of Atlanta, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglassville, Bryans Mill, Spring Hill and Red Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446 TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434 13
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:39 PM CDT | Special Weather Statement | SHV | Wood | 51 min |
| May 15, 8:20 PM CDT | Special Weather Statement | SHV | Smith | 25 min |
| May 15, 8:53 PM CDT | Areal Flood Advisory | SHV | Smith, Upshur, Wood | 119 min |
| May 16, 9:56 AM CDT | River Flood Warning | SHV | Franklin, Morris, Red River, Titus | 4 days |
| May 16, 1:18 PM CDT | Special Weather Statement | SHV | Franklin | 42 min |
| May 16, 2:07 PM CDT | Special Weather Statement | SHV | Bowie | 53 min |
| May 16, 2:08 PM CDT | Special Weather Statement | SHV | Cass | 52 min |
| May 16, 3:08 PM CDT | Tornado Warning | SHV | Bowie, Cass | 37 min |
| May 16, 3:10 PM CDT | Tornado Warning | SHV | Bowie | 50 min |
| May 16, 3:36 PM CDT | Tornado Warning | SHV | Bowie, Cass | 24 min |
| May 16, 3:44 PM CDT | Tornado Warning | SHV | Bowie, Red River | 46 min |
| May 16, 3:56 PM CDT | Tornado Warning | SHV | Bowie | 49 min |
| May 16, 4:27 PM CDT | Tornado Warning | SHV | Bowie, Cass | 19 min |
| May 16, 4:37 PM CDT | Flash Flood Watch | SHV | Bowie, Camp, Cass, Franklin, Gregg, Harrison and 7 more | 14 hr |
| May 16, 4:37 PM CDT | Tornado Warning | SHV | Bowie | 38 min |
| May 16, 5:00 PM CDT | Tornado Warning | SHV | Bowie | 20 min |
| May 16, 5:42 PM CDT | Flash Flood Warning | SHV | Bowie, Red River | 4 hr |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.